GERD after the Vertical Sleeve Gastrectomy (Gastric Sleeve)
by Waning Woman
I underwent the VSG, Gastric Sleeve, in February of 2010. Other than an incident with dehydration, my first few months were free of physical side effects.
Around month three or four, I experienced an episode of choking upon my stomach contents while sleeping, but I thought that was just because I'd eaten too close to bedtime. In fact, I'd eaten in the bed and went right back to sleep.
A few weeks later, I noticed that I was having heartburn a few times a week. Up until that point, the only time I'd ever had heartburn in my life was during my pregnancy.
I took a few over-the-counter antacids, but that didn't seem to help. The heartburn kept getting stronger and more frequent, so I tried acid reducers like ranitidine, cimetidine, etc. Eventually, it got to the point that the only thing that would manage my symptoms was Prevacid, a proton pump inhibitor (ppi).
As long as I take my ppi daily, my symptoms of GERD are pretty much under control. Not eating within an hour and a half of bedtime and sleeping with my head elevated have also helped with my symptoms.
If you're experiencing acid reflux or GERD after your Vertical Sleeve Gastrectomy, you're not alone.
- Bariatric Surgery Complications & Side Effects
- Bariatric Diet (What you eat)
- Bariatric Eating (How you eat)
Have a follow up question?
Please do NOT ask it on this page unless you ONLY want the original poster and other commenters on this page to be notified about it. To get feedback from a more diverse and broader range of current and prospective WLS patients, click here to post your question.
Was this page helpful?
If so, please tell your friends about it with a Facebook like, Google +1 or via Twitter, Pinterest, email or good old fashioned word of mouth. Thank you for supporting our efforts!
For additional research, search for your topic...
The information contained in this web site is provided for general informational purposes only. It is not intended as nor should be relied upon as medical advice. Rather, it is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her existing physician(s). Before you use any of the information provided in the site, you should seek the advice of a qualified medical, dietary, fitness or other appropriate professional.